Home https://server7.kproxy.com/servlet/redirect.srv/sruj/smyrwpoii/p2/ Health https://server7.kproxy.com/servlet/redirect.srv/sruj/smyrwpoii/p2/ Equine sedative discovered in three fatal drug overdoses in Central NY

Equine sedative discovered in three fatal drug overdoses in Central NY



Oneida, NY – A sedative commonly used on horses, in combination with other drugs, has been detected in three people who died of overdoses this year, according to Oneida County.

The sedative, xylazine, may be added to enhance the effect of other substances, according to a press release from the county. It is often found in combination with opioids, officials said.

“It is unclear whether people know it is in their drugs or not, as research into its use in street medicine is limited,”

; said the county’s director of public health, Dan Gilmore.

Injection of drugs with xylazine can cause skin lesions and ulcers, officials said. If xylazine overdose is suspected, officials said Narcan should be administered and called 911. While Narcan is not effective against xylazine, it should be administered because xylazine is often mixed with other opioids, they said.

Xylazine can produce significant harmful and unexpected side effects, including:

• Depression in the central nervous system, such as blurred vision, disorientation, dizziness, drowsiness, difficulty moving, slurred speech and fatigue.

• Respiratory depression, such as shallow breathing or respiratory arrest.

• Cardiovascular effects, such as low blood pressure and slower heart rate.

The Oneida County Overdose Response Team issued a public health consultation on the dangers of xylazine.

Xylazine is a non-opioid sedative, analgesic, and muscle relaxant that mimics the effects of opioids, according to the U.S. Drug Enforcement Administration. The drug is only approved for use in animals.

The drug goes by the street name “tranq”, “tranq dope” or “sleep cut”, according to the DEA.

Xylazine was identified in over 3,800 reports from 2015 to December 2020, according to a DEA database. Each year, the number of cases has increased by the largest number – 1492 – reported in 2020, according to the DEA.

A 2019 survey, published in the journal Injury prevention, found that inadvertent overdose in which xylazine was present increased 15 times in Philadelphia in 2010.


Source link